Drug-related rashes


 

Erythematous skin rashes

This patient was prescribed a course of cephadrine for a chest infection. A week later she returned to the surgery complaining of a rash.

Erythematous skin rashes are one of the most common drug-related side-effects. The patient may develop discrete, small, red macules or papules that may feel hot and/or itchy. Commonly the rash will start on the trunk but may spread to the limbs and intertriginous areas. The most common culprits are antibiotics such as the penicillins, cephalosporins or sulphonamides; diuretics; phenothiazines; gold and antituberculous drugs.

Once the offending drug is discontinued, the rash will usually settle within a few weeks.

 

Fixed-drug eruption

A fixed-drug eruption is an allergic phenomenon and occurs within 24 hours of ingestion. Red, oval patches appear that may proceed to blistering. The lesions may affect any part of the skin or mucous membranes but it typically recurs at the same site with each exposure to the drug.

This patient suffered repeated episodes of cystitis, for which she took trimethoprim. Questioning ascertained that the rash on her trunk and lips reappeared each time she took the drug.

She was advised to avoid any sulphonamide preparations in the future.

Many drugs may be implicated, including aspirin, tetracyclines, NSAIDs, benzodiazepines and barbiturates.

   

 

Acitretin

Acitretin is indicated for severe resistant psoriasis, palmoplantarpsoriasis as well as forms of icthyosis and keratosis follicularis.

A patient brought in this diagram to illustrate her side-effects. They included poor dry skin, swollen tender breasts, and sore lips. Other dermatological side-effects include erythema, pruritus, sticky skin and bullous eruptions.

 

Simvastatin

A vast number of patients are treated with statins to reduce lipid levels. This patient complained of a dry, itchy rash on his legs since starting the treatment. In addition to stopping the drug, he was advised to avoid the use of soaps, to wash with a moisturising agent and to apply emollients to the area frequently.

Many drugs can cause an eczematous reaction. Medication should always be considered in the differential diagnosis of a rash.

   

 

Drug-induced vasculitis

This patient presented with a raised, purpuric rash on the legs. It usually starts three weeks after the drug has been started and may be associated with joint pain, fever and lethargy.

Recognition of the cause is not always easy and other conditions such as Henoch-Schonlein purpura, polyarteritis nodosa or infection may have to be ruled out.

A host of drugs may cause vasculitis including allopurinol, ampicillin, furosemide, thiazides, phenytoin, sulphonamides or NSAIDs.

This patient was thought to have reacted to a newly introduced ACE inhibitor. The drug was discontinued in this case and the rash improved. Systemic steroids may be helpful in severe cases.

 

Drug-induced lichenoid eruptions

Rashes closely resembling lichen planus may be drug related. This patient was thought to have lichen planus when he presented with very itchy, discrete purplish papules on his trunk and limbs. A variety of drugs may be associated with this type of rash, including antimalarials, beta-blockers, gold, lithium, NSAIDs and sulphonylureas.

This patient been recently started on an ACE inhibitor. The rash cleared within a few weeks of discontinuing the drug.

   

 

Skin discolouration with minocycline

Over the years, minocycline has been prescribed for acne vulgaris and rosacea for prolonged periods of time.

Patients may develop a dark pigmentation involving the face, limbs, gums and nails.

This patient had been on repeat prescriptions for minocycline for several years since he was diagnosed with rosacea. Studies have shown other serious effects of this drug on the liver and CNS. The current view is that lymecycline is as effective in the treatment of acne and rosacea as minocycline and doxycycline but has less risk of adverse reactions.

 

Therapeutically induced skin reactions

Therapeutically induced skin reactions occur where warts are occasionally treated with an immunomodulator agent such as diphenylcyclopropenone (DPCP). The patient is first sensitised to the agent. This is then followed by weekly applications of the DPCP solution in order to produce a mild inflammatory reaction for up to 10 weeks. Occasionally the reaction may lead to a more severe contact dermatitis with blistering, as occurred in this patient.

All other approaches to the troublesome warts, that had persisted for 10 years on his hands and feet, had failed.

Contributed by Dr Jean Watkins, a sessional GP in Hampshire.

 








Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus